Alert archive / Wisconsin / River Flood Warnings in 2024
River Flood Warning 41, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 3, 2024, 7:41 AM CDT for Richland County, Vernon County, Wisconsin. It took effect at Jul 3, 2024, 5:48 PM CDT. It was in force for 25 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2024, 7:41 AM CDT (12:41 UTC)
- In effect from
- Jul 3, 2024, 5:48 PM CDT
- Expired
- Jul 4, 2024, 6:57 PM CDT
- In force
- 25 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Viola (VIOW3).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
937
WGUS43 KARX 031241
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
741 AM CDT Wed Jul 3 2024
...The National Weather Service in La Crosse WI has issued a Flood
Warning for the following rivers in Wisconsin...
Kickapoo River at Viola affecting Richland and Vernon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued this evening at 745 PM CDT.
&&
WIC103-123-040045-
/O.NEW.KARX.FL.W.0041.240703T2300Z-240705T0816Z/
/VIOW3.1.ER.240703T2300Z.240704T0600Z.240704T2015Z.NO/
741 AM CDT Wed Jul 3 2024
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kickapoo River at Viola.
* WHEN...From this evening to early Friday morning.
* IMPACTS...At 14.5 feet, Two roads north of Viola may be under
water. Water may be over Highway 131, 3 miles north of Viola, near
Ski Hill Road, and also over Simmons Flat Road about a mile north
of town.
* ADDITIONAL DETAILS...
- At 7:30 AM CDT Wednesday the stage was 12.9 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 14.5 feet just after midnight
tonight. It will then fall below flood stage tomorrow
afternoon.
- Flood stage is 14.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
DTJ4 follow-up statements
958
WGUS83 KARX 031712
FLSARX
Flood Statement
National Weather Service La Crosse WI
1212 PM CDT Wed Jul 3 2024
...The Flood Warning is extended for the following rivers in
Wisconsin...
Kickapoo River at Viola affecting Richland and Vernon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Caution is urged when walking near riverbanks.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued late tonight at 1215 AM CDT.
&&
WIC103-123-040515-
/O.EXT.KARX.FL.W.0041.240703T2248Z-240705T0834Z/
/VIOW3.1.ER.240703T2248Z.240704T0600Z.240704T2034Z.NO/
1212 PM CDT Wed Jul 3 2024
...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO EARLY FRIDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kickapoo River at Viola.
* WHEN...From this afternoon to early Friday morning.
* IMPACTS...At 14.5 feet, Two roads north of Viola may be under
water. Water may be over Highway 131, 3 miles north of Viola, near
Ski Hill Road, and also over Simmons Flat Road about a mile north
of town.
* ADDITIONAL DETAILS...
- At 9:55 AM CDT Wednesday the stage was 13.2 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to rise above flood stage
late this afternoon to a crest of 14.5 feet just after
midnight tonight. It will then fall below flood stage
tomorrow afternoon.
- Flood stage is 14.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
DTJ104
WGUS83 KARX 040153
FLSARX
Flood Statement
National Weather Service La Crosse WI
853 PM CDT Wed Jul 3 2024
...The Flood Warning is extended for the following rivers in
Wisconsin...
Kickapoo River at Viola affecting Richland and Vernon Counties.
.The Kickapoo River at Viola crests late tonight and begins to fall
during the day on Thursday. There is a roughly a 30 to 40 percent
chance that there will be a second crest above flood stage on Friday
or Saturday, but such a crest will depend exclusively on how much
rain falls on Thursday. The most likely scenario is that any second
crest tops out below flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued Thursday morning at 1100 AM CDT.
&&
WIC103-123-041600-
/O.EXT.KARX.FL.W.0041.000000T0000Z-240705T0900Z/
/VIOW3.1.ER.240704T0238Z.240704T1200Z.240704T2100Z.NO/
853 PM CDT Wed Jul 3 2024
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY FRIDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kickapoo River at Viola.
* WHEN...Until early Friday morning.
* IMPACTS...At 14.5 feet, Two roads north of Viola may be under
water. Water may be over Highway 131, 3 miles north of Viola, near
Ski Hill Road, and also over Simmons Flat Road about a mile north
of town.
* ADDITIONAL DETAILS...
- At 7:38 PM CDT Wednesday the stage was 13.9 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to rise above flood stage
late this evening to a crest of 14.5 feet tomorrow morning.
It will then fall below flood stage tomorrow afternoon.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
14.6 feet on 04/15/2014.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
Skow148
WGUS83 KARX 041456
FLSARX
Flood Statement
National Weather Service La Crosse WI
956 AM CDT Thu Jul 4 2024
...Observed flooding changed to Minor severity and increased in
duration for the following rivers in Wisconsin...
Kickapoo River at Viola affecting Vernon and Richland Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued this evening at 915 PM CDT.
&&
WIC103-123-050215-
/O.EXT.KARX.FL.W.0041.000000T0000Z-240705T0214Z/
/VIOW3.1.ER.000000T0000Z.240704T1414Z.240704T1414Z.NO/
956 AM CDT Thu Jul 4 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...
* WHAT...Minor flooding is occurring.
* WHERE...Kickapoo River at Viola.
* WHEN...Until late this evening.
* IMPACTS...At 14.0 feet, Minor flooding occurs in areas near the
river, including Banker Park in Viola. Flooding also affects low
lying agricultural land.
* ADDITIONAL DETAILS...
- At 9:14 AM CDT Thursday the stage was 14.0 feet.
- Bankfull stage is 13.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:14 AM CDT Thursday was 14.0 feet.
- Forecast...The river is expected to fall to 9.2 feet
Thursday, July 11.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
14.3 feet on 09/25/2010.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
Rieck793
WGUS83 KARX 042357
FLSARX
Flood Statement
National Weather Service La Crosse WI
657 PM CDT Thu Jul 4 2024
...The Flood Warning is cancelled for the following rivers in
Wisconsin...
Kickapoo River at Viola affecting Richland and Vernon Counties.
WIC103-123-050100-
/O.CAN.KARX.FL.W.0041.000000T0000Z-240704T2357Z/
/VIOW3.1.ER.000000T0000Z.240704T1414Z.240704T1414Z.NO/
657 PM CDT Thu Jul 4 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Kickapoo River at Viola.
* ADDITIONAL DETAILS...
- At 6:55 PM CDT Thursday the stage was 10.0 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river will continue to fall and drop below 9
feet tonight.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
DTJWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 3, 6:30 AM CDT, 1 hour 11 minutes earlier. Its key messages:
- Seasonable temperatures today. Most areas will remain dry, however an isolated shower or storm could develop this afternoon.
- Shower and thunderstorm chances increase through the day on July 4th and continue overnight and into Friday. 24hr probability for 1" or more of rain at least 35 to 45%. Severe weather potential will be conditional on the instability. Current risk level is 1 of 5.
- Seasonably cool for the weekend into next week. Rain chances increase again for Sunday, however the probability for .5" or more is 20% or less.
Area forecast discussion, Jul 3, 6:30 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 AM CDT Wed Jul 3 2024 .KEY MESSAGES... - Seasonable temperatures today. Most areas will remain dry, however an isolated shower or storm could develop this afternoon. - Shower and thunderstorm chances increase through the day on July 4th and continue overnight and into Friday. 24hr probability for 1" or more of rain at least 35 to 45%. Severe weather potential will be conditional on the instability. Current risk level is 1 of 5. - Seasonably cool for the weekend into next week. Rain chances increase again for Sunday, however the probability for .5" or more is 20% or less. && .DISCUSSION... Issued at 400 AM CDT Wed Jul 3 2024 Overview: Water vapor satellite imagery, 500mb heights, and lightning showed a large 500mb trough from the Northern and Central Rockies into the Upper and Mid-Mississippi River Valley. A large area of high pressure was over the Mid-Atlantic and Southeast U.S. States. Clusters of storms were noted over eastern Colorado, parts of the Southern Plains and a MCS (mesoscale convective complex) over central Missouri. By 08Z, the cold front had pushed east of PVB, however dewpoints were still in the 60s for much of the local area. The deep moisture with 2.2"+ precipitable water axis was in the vicinity of the outflow boundary/convective complex from central MO into central IL. 24-hr Rainfall amounts across the region per the widespread and impressive. MRMS radar estimate showed .5-2.5" covering a large portion of MO/IA/central and southern WI and northwest/wcentral IL...with pockets of 2.5 to 4". LSE missed their daily rainfall record of 2.05" with 2.01" and RST just missed their daily rainfall record of 1.34" with 1.32". Here at the NWS office, we received 2.24". In the wake of the rainfall, low clouds and fog developed with dense fog especially for parts of northeast Iowa and ridgetops. Seasonable temperatures today. Most areas will remain dry, however an isolated shower or storm could develop this afternoon: Some fog will linger into the early morning hours until the westerly winds can scour out the low level moisture. A series of troughs move through the flow today and there are hints by the various hi-resolution models/HREF that an isolated shower or storm could develop. Some weak moisture transport, temperatures warm into the 80s, steepening lapse rates and weak vorticity advection occurs. Most areas remain dry, but did include some low pops during peak heating to account for this. Shower and thunderstorm chances increase through the day on July 4th and continue overnight and into Friday. 24hr Probability for 1" or more of rain at least 35 to 45%. Severe weather potential will be conditional on the instability. Current risk level is 1 of 5: Return flow increases across Minnesota tonight north of the warm front as weak shortwave trough energy works east in the westerly flow ahead of the approaching 500mb trough. Several of the hi- res cams hint at isolated precipitation, thus have some low pops to cover this. During the day Thursday the 4th of July, the 500mb trough closes off over South Dakota, shifting eastward across Minnesota. This slow-moving storm system continues over the Upper Mississippi Region into Friday, gradually exiting the area Saturday morning. Although precipitable water values increase to the 1.6 to 1.8" range, the very high 2" plus PWAT value appear to hold farther south across MO/IL. In addition, forecast soundings generally show lower warm cloud depths of 3.5km vs. 4.5km with the Tuesday system. The EPS/GEFS forecasts show a bit of spread with the 03.00Z EPS having nearly half the members with less than 0.10" and nearly half with over 1" for a 24 hour period by Friday morning. The slow storm movement and storms repeating over the same area could lead to greater totals though. The HREF mean does not go out far enough yet to cover the event. Will continue to mention the potential for locally heavy rain and the potential for localized flash flooding due to the saturated soils and 1-2"+ local amounts. The bulk of the 1"+ area is mainly over southeast MN and western and central WI, however pockets could occur farther south. With the closed area of low pressure aloft and the triple point, warm front/cold front, there is a conditional severe weather threat depending on the instability present. Forecast soundings show some potential for strong to severe storms with favorable shear, however instability may be limited. CSU machine learning probabilities are increased south of the local area and we are currently in a marginal risk; risk level 1 of 5. For now, this seems reasonable, however increased instability would increase the potential. Seasonably cool for the weekend into next week. Rain chances increase again for Sunday, however the probability for .5" or more is 20% or less: Saturday night into Sunday and into early next week, the unsettled weather pattern continues with a ripple then a deepening trough working into the area. At this time, rain amounts look to be more of the nuisance variety versus the heavier rains we've seen of late. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 630 AM CDT Wed Jul 3 2024 VFR conditions are expected throughout the TAF period with few to sct high middle and high clouds. An isolated shower or storm this afternoon/evening cannot be ruled out however confidence is low that these will manifest (10-20% chance). Winds will decrease heading into the overnight hours to under 5 kts with some guidance trying to develop some fog over the area during the morning hours tomorrow. With questions remaining for cloud cover and shower trends tomorrow morning, will hold off on fog mention in the TAF for now. && .HYDROLOGY... Issued at 400 AM CDT Wed Jul 3 2024 Flooding continues on the Mississippi river with 24hr rainfall heaviest across parts of northeast Iowa into southwest WI, resulting in higher river levels at McGregor and Guttenberg. Some flooding was also noted on the Kickapoo Tuesday evening at Ontario with rises at Readstown and La Farge. Additional rainfall with locally heavy rain possible Thursday afternoon/night into Friday. With soils being saturated, we'll continue to evaluate the need for a Flood Watch where the flooding risk is greatest. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Zapotocny AVIATION...Naylor HYDROLOGY...Zapotocny
Hazardous weather outlook, Jul 3, 4:58 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 458 AM CDT Wed Jul 3 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041400- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 458 AM CDT Wed Jul 3 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight An isolated non-severe thunderstorm could develop over parts of southeast Minnesota or north central Wisconsin. Flooding continues along the Mississippi River and some area rivers. Please see the latest flood statements for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding will continue along some area rivers. Please see the latest flood statements for additional details. Thunderstorms may occur Independence Day through Monday, mainly during the afternoon and evening hours. At this time, confidence in severe thunderstorms is low. Locally heavy rain could accompany the storm system from Thursday afternoon into Thursday night. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:42 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 8 hr |
Nearby
River Flood Warnings in Wisconsin, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.